- With Mayo Clinic neurologist
Jerry W. Swanson, M.D.read biographyclose window
Jerry W. Swanson, M.D.Jerry W. Swanson, M.D.
Dr. Jerry Swanson is a board-certified neurologist at Mayo Clinic in Rochester, Minn. He is also board certified in headache medicine and is a professor of neurology at College of Medicine, Mayo Clinic. He has a special interest in medical education.
Dr. Swanson, a Lacon, Ill., native, was appointed to the Mayo Clinic staff in 1982 and works in the Department of Neurology with more than 90 other physicians. He formerly chaired the department's Division of Headache and continues to work with headache subspecialists around the world. He has published and lectured widely on headache disorders. He also serves as assistant dean for assessment at Mayo Medical School.
"In a manner similar to the printing press, Internet technology enables the unprecedented ability to communicate with the global community about health information," Dr. Swanson says. "There is no doubt that the knowledgeable individual contributes greatly to his or her own health care, and now we can share information much more widely.
"There is much information already available about health care on the Internet. Unfortunately, much of it is not founded on sound principles. It is exciting to be a part of the web team and contribute to the creation of a reliable and timely health resource."
Dr. Swanson is the neurology editor for "Mayo Clinic Family Health Book" and has reviewed articles for "Mayo Clinic Health Letter" and "Mayo Clinic Women's HealthSource." He is also editor-in-chief of the "Mayo Clinic on Headache" book, published in 2004. In 2008 the magazine Women's Health named him one of America's Top Doctors for Women. In 2011 he received the Mayo Medical School Dean's Recognition Award for his contributions to undergraduate medical education.
- Ocular migraine: When to seek help
- Nighttime headaches: How can I get relief?
- Nighttime headaches: How can I get relief?
- Migraines: Are they triggered by weather changes?
Treatments and drugs (3)
- Migraine treatment: Can antidepressants help?
- Occipital nerve stimulation: Effective migraine treatment?
- Migraine medications and antidepressants: A risky mix?
- Aerobic exercise: What's the best frequency for workouts?
Migraine medications and antidepressants: A risky mix?
What are the health risks associated with taking migraine medications and antidepressants at the same time?
from Jerry W. Swanson, M.D.
Reports suggest that combining migraine medications called triptans with certain antidepressants — including selective serotonin reuptake inhibitors (SSRIs) and serotonin and norepinephrine reuptake inhibitors (SNRIs) — may increase the risk of a serious condition called serotonin syndrome.
Serotonin syndrome occurs when your body has too much serotonin, which is a chemical found in your nervous system. Triptans, SSRIs and SNRIs naturally raise serotonin levels. When these medications are taken together, it causes much higher levels of serotonin in your system than you'd experience if you were taking only one of these medications. Fortunately, serotonin syndrome appears to be rare in people who are taking triptans and antidepressant medications.
Signs and symptoms of serotonin syndrome occur within minutes to hours and may include:
- Nausea, vomiting and diarrhea
- Increased heart rate (tachycardia)
- Changes in blood pressure
- Overactive reflexes (hyperreflexia)
- Extreme agitation or restlessness
- Loss of coordination
If you experience signs or symptoms of serotonin syndrome, seek immediate medical attention. Left untreated, serotonin syndrome may be fatal.
There may also be a risk of interactions between other antidepressants and migraine medications. Antidepressants known as monoamine oxidase inhibitors (MAOIs) can cause an increase in the level of triptans in your blood and slow the breakdown of serotonin.
If you're taking migraine medications and antidepressants, talk to your doctor, especially if you notice any changes in your health. Don't stop or change the dosages of any of your medications on your own.Next question
Aerobic exercise: What's the best frequency for workouts?
- Tintinalli JE, et al. Tintinalli's Emergency Medicine: A Comprehensive Study Guide. 7th ed. New York, N.Y.: The McGraw Hill Companies; 2011. http://www.accessmedicine.com/resourceTOC.aspx?resourceID=40. Accessed Dec. 4, 2012.
- Information for healthcare professionals: Selective serotonin reuptake inhibitors (SSRIs), selective serotonin-norepinephrine reuptake inhibitors (SNRIs), 5-hydroxytryptamine receptor agonists (triptans). U.S. Food and Drug Administration. http://www.fda.gov/Drugs/DrugSafety/PostmarketDrugSafetyInformationforPatientsandProviders/DrugSafetyInformationforHeathcareProfessionals/ucm085845.htm. Accessed Dec. 4, 2012.
- Celexa (prescribing information). New York, N.Y.: Forest Laboratories; 2012. http://www.accessdata.fda.gov/drugsatfda_docs/label/2009/020822s037,021046s015lbl.pdf. Accessed Dec. 4, 2012.
- Wenzel RG, et al. Serotonin syndrome risks when combining SSRI/SNRI drugs and triptans: Is the FDA's alert warranted? The Annals of Pharmacotherapy. 2008;42:1692.
- Iqbal MM, et al. Overview of serotonin syndrome. Annals of Clinical Psychiatry. 2012;24:310.